Snoring can have so many causes. We’ve covered quite a few in our Articles section, from sleep position to chronic conditions to electronics, dust or dryness in the bedroom.

We’ve even mentioned that some sleep-inducing medications may boomerang over time to make sleep worse, not better.

But can some medicines actually make you snore (or make an already existing snoring condition worse)?

Yes, experts say. Let’s dig a bit deeper into this issue.

Antihistamines

Some antihistamines (both over-the-counter and prescription strength) could contribute to snoring if dryness is a contributing factor – and it can be for many people, according to experts. In fact, low humidity in the bedroom can, all by itself, cause reactive swelling inside the nose, sinuses and throat, create irritation, and contribute to snoring.

If you take antihistamines long-term to manage an allergy or other condition, ask your doctor for alternatives. (NOTE: DO NOT change this or any other medication regimen without your doctor’s say-so.)

Sedatives

Sedatives are a class, not a specific medication, and this group covers a large territory as far as the actual medication. But know that in general, any sedating medicine could over-relax your muscles, including those in your throat. This could mean your throat narrows more than it otherwise would, which means less air flow, more reverberation/vibration, and snoring.

If you are taking a sedative medication short-term, the condition should resolve once the course of taking the medication is over. If you require longer-term usage, and you are experiencing snoring, see your doctor.

Alcohol-Containing Tinctures or Medicinal Preparations

Usually, it takes more than a teaspoon of alcohol to produce this effect, but in certain susceptible individuals, even small amounts of alcohol – such as may be found in tinctures, suspensions or certain liquid medicines – may produce quick, overly-deep sleep, followed by interrupted rest. This stop-and-start, unnatural sedation can produce snoring.

Ask your doctor for a non alcohol-containing preparation (or if you’re taking an OTC preparation, read the labels and find an alcohol-free version).

Narcotics

When narcotics are prescribed, they’re typically meant for pain management, though narcotics do have other medical uses. However, like sedatives in general, narcotics may over-relax the nose, throat and upper airway, restricting the flow of air into the body and causing snoring or making it worse.

Again, if the course of narcotic usage will be short-term, your snoring may get better once the medicine is stopped. Otherwise, ask about alternatives.

Medications Specifically for Sleep

Oddly enough, any medication meant to PRODUCE sleep could actually make snoring worse. Used short-term, the benefits of less sleep deprivation may outweigh side effects (including snoring), but longer-term, the snoring could become a problem.

The issue here is that the induced sleep is not identical to a natural pattern of falling and staying asleep. Sleep becomes disordered and may involve over-relaxation or an opposite, stimulated effect, and in some people, both of these things may happen during any one sleep cycle in alternating fashion.

Try other methods of getting to sleep and staying that way (see our articles database for help with insomnia).

As always, if you need to take medication, your doctor will want to weigh the risks v. the benefits and make the decision whether or not you should be taking the particular medication. She may be able to offer you alternatives if your current regimen is causing you problems (whether those include snoring or other side effects). Don’t suffer – ask for help and, if necessary, a medication change so you can have a more restful night.

Recent Posts

Leave a Comment